Inappropriate sinus node tachycardia after ablation treatment of AV-nodal reentry tachycardia
█ Original article
Borbola József, Földesi Csaba, Kardos Attila, Som Zoltán
Gottsegen György Országos Kardiológiai Intézet, Felnőtt Kardiológiai Osztály,
Szívelektrofiziológiai és Pacemaker Terápiás Osztály, Budapest
During last years, the symptoms of inappropriate sinus node tachycardia (IST) (palpitations, sinus tachycardia at rest or after minimal mental/physical stress, high sinus-frequency (≥90/min) on Holter ECG monitoring) were observed in 17 patients (women: 15, men: 2; mean age: 29.6±6.7 years) after ablation of AV-nodal re-entry tachycardia. In each patient, slow-pathway radiofrequency ablation was previously performed, in 5 patients with redo ablation. The persistent palpitation symptoms (EHRA quality of life score: 2.7±0.4) developed soon after the ablation (3.3±0.9 weeks). The IST symptoms disappeared within months (5±1.5) spontaneously, or with beta-blocker (bisoprolol 5 mg bid) therapy.
In the postablation patient group, laboratory screening (blood count, TSH), echocardiographic examination, dynamic exercise tolerance test, 24 hours Holter ECG monitoring and transtelephonic ECG recordings were performed. The 24 hours Holter ECG monitoring has shown sinus-frequency changes characteristical to IST (minimum-maximum (mean) heart rate/min: 56.5±5.3–160±8 (93±7). These values normalized due to bisoprolol therapy: 52±5–125±9 (75±8)/min (p<0.0001), and the quality of life EHRA score improved (1.1±0.2; p<0.0001) as well. Neither during Holter monitoring or exercise tolerance test showed any AVNRT episodes. The transtelephonic ECG proved to be very useful: during palpitation, sinus tachycardia episodes were recorded in each patient.
After radiofrequency ablation treatment in the low atrial posteroseptal area the development of transient IST is not rare. This postablation sinus node tachycardia can be correlated with the damage of parasympathetic nerve endings, the transient denervation of the sinus node. In our cases, it occurred more frequently after redo ablation. Besides the Holter monitoring, the use of transtelephonic ECG recording during symptoms proved to be especially useful both for the exclusion of the native AVNRT recurrences and for the diagnosis of postablation IST.